South Dakota, 2012

Hail in South Dakota, July 17, 2012

July 17, 2012 · NWS UNR · 6 events in 2 counties and zones

A severe thunderstorm developed south of Lead and moved slowly southeast . S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed south of Lead and moved slowly southeast . The storm produced hail to the size of quarters along U.S. Highway 385 from Brownsville to Sheridan Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 17, 10:30 AM MST, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 17, 10:30 AM MST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1130 AM MDT TUE JUL 17 2012

.AVIATION...18Z TAFS
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
THROUGH TONIGHT. MVFR CONDITIONS...ALONG WITH THE THREAT FOR HAIL
AND GUSTY WINDS...CAN BE EXPECTED WITH THE STRONGER STORMS.

&&

.PREV DISCUSSION... /ISSUED 318 AM MDT TUE JUL 17 2012/

DISCUSSION...

TODAY THROUGH THURSDAY NIGHT

MEAN CENTRAL CONUS UPPER LEVEL RIDGE WILL REMAIN THROUGH THE
PERIOD...WITH SW MEAN FLOW CONTINUING OVER THE REGION. PERSISTENT NW
CONUS UPPER TROUGH WITH MOISTURE LADEN MONSOON SOUTHERLY FLOW ON
ITS EASTERN PERIPHERY WILL CONTINUE TO SUPPORT DISTURBED UPPER
LEVEL FLOW IN THE REGION...WITH ANOTHER IMPULSE EXPECTED INTO THE
REGION TODAY. MEANWHILE...A LEE SIDE TROUGH WILL REMAIN INN PLACE AT
THE SFC WITH LL MOISTURE POOLING CONTINUING NW OF THE SFC
TROUGH...WHICH WAS LOCATED ACROSS SOUTH CENTRAL SD THIS MORNING. A BRIEF
PERIOD OF LOCAL RIDGE FLATTENING PER AND ADVECTING UPPER LEVEL
IMPULSE CAN BE EXPECTED TODAY...WITH DEEP LAYER RIDGING COMMENCING
WED.

THE LL TROUGH IS EXPECTED TO REMAIN NEARLY STATIONARY ACROSS
SOUTH CENTRAL AREAS TODAY. A DEPARTING SHORTWAVE WILL SUPPORT WIDESPREAD
TS ACTIVITY ACROSS THE NORTH EARLY THIS MORNING...WITH RAIN CHANCES
WANING BY MID MORNING. ATTENTION TURNS TOWARD THE NEXT DISTURBANCE
WHICH WILL PUSH INTO THE WY ZONES BY LATE MORNING...SUPPORTING
INCREASING CHANCES FOR SHRA/TS ACTIVITY. AN H7 THETA-E RIDGE WILL
SLOWLY SHARPENING AND ADVECT EAST THROUGH THE DAY WITH SHRA/TS
CHANCES SPREADING ENE THROUGH THE PERIOD. THE COINCIDENCE OF THE
BEST FORCING FOR ASCENT AND LL MOISTURE CONVERGENCE /ALTHOUGH IN AN
ELEVATED SENSE NORTH OF THE SFC TROUGH/ IS EXPECTED TO RESIDE ACROSS
NE WY INTO NW SD....WHERE LOCALIZED HEAVY RAIN IS CERTAINLY POSSIBLE.
HENCE...HAVE INCORPORATED HIGHEST POPS THERE. CONVECTION IS EXPECTED
TO FOLLOW CLOSE TO THE H7 THETA-E RIDGE...WHICH IS FORECAST TO SLOWLY
TRAVERSE THE FA THROUGH THE DAY AND EVENING PERIOD. ALTHOUGH SOUTH
CENTRAL SD WILL BE NEAREST THE SFC TROUGH WITH HIGH LOCAL SFC
CONVERGENCE...STAUNCH CAPPING WILL REMAIN. HOWEVER...IF CONVECTION
CAN OVERCOME THE CAP...LOCAL MOISTURE POOLING WITH EXPECTED STRONG
HEATING WOULD SUPPORT RATHER HIGH CAPE VALUES IN EXCESS OF 2500 J/KG
INCREASING THE CHANCE FOR SEVERE CONVECTION. NW HALF WILL ALSO SEE A
CHANCE FOR A SEVERE CONVECTION GIVEN THE PRESENCE OF SUFFICIENT DEEP
LAYER BULK SHEAR AND ML CAPE /ESP GIVEN LL MOISTURE
CONVERGENCE/...ALTHOUGH CERTAINLY NOT WIDESPREAD. LARGE HAIL WOULD
BE THE MAIN CONCERN. BEST CONVECTION CHANCES WILL TREND ENE THIS
EVENING...WITH FORCING EXITING THE REGION OVERNIGHT. EXPECT
NEARLY ALL ACTIVITY TO BE OUT OF THE FA BY WED MORNING. WARM TEMPS
CAN EXPECTED FOR SOUTH CENTRAL AREAS WITH COOLER CONDITIONS EXPECTED
NW HALF /COMPARED TO YESTERDAY/S NUMBERS/.

WED-THUR...RIDGING REGIME ANTICIPATED IN THE PERIOD. ALTHOUGH
DEEP LAYER WAA WILL DOMINATE THE PERIOD...LINGERING SUFFICIENT
MOISTURE/DIURNAL HEATING/AND EDDY CONVERGENCE COULD SUPPORT TS/S
OVER THE BH DURING BOTH AFTERNOON PERIODS. IN
ADDITION...CONVECTION COULD ALSO SNEAK INTO THE FA FROM THE HIGH
TERRAIN OF WY...AN POSSIBLY ADVECT THROUGH THE FA OVERNIGHT...ESP
WED NIGHT WHEN A WEAK IMPULSE IS SUGGESTED IN THE FLOW. TEMPS WILL
WARM IN THE PERIOD....WITH TRIPLE DIGIT NUMBERS EXPECTED TO
RETURN...POSSIBLY AS EARLY AS WED...AND DEFINITELY THURS AS H85
PROGS IN THE ECMWF AND GFS SUGGEST LOW 30S C ONCE AGAIN WITH LL
FLOW TURNING WESTERLY.

EXTENDED... UPPER LEVEL RIDGE WILL REMAIN STRONG OVER THE NORTHERN
AND CENTRAL HIGH PLAINS FRIDAY...THEN BEGIN TO WEAKEN AND SHIFT
SLOWLY SOUTHEASTWARD OVER THE WEEKEND. HOT CONDITIONS CAN BE
EXPECTED ON FRIDAY...WITH TRIPLE DIGIT HIGHS OVER MUCH OF THE
WESTERN AND CENTRAL SD PLAINS. CHANCES FOR THUNDERSTORMS WILL
INCREASE OVER THE WEEKEND AS THE RIDGE WEAKENS AND ALLOWS WEAK UPPER
LEVEL DISTURBANCES TO PASS THROUGH THE FORECAST AREA. WILL GO WITH
DAILY CHANCES FOR THUNDERSTORMS OVER AT LEAST PORTIONS OF THE AREA
THROUGH THE EXTENDED PERIOD. THE THERMAL RIDGE WILL MOVE SOUTH AND
EAST OF THE AREA OVER THE WEEKEND...WITH SLIGHTLY COOLER AIR WORKING
IN FROM THE NORTH AND WEST. HOWEVER...TEMPERATURES WILL STILL BE
ABOVE AVERAGE WITH HIGHS MOSTLY IN THE 90S TO AROUND 100 FROM
SATURDAY INTO EARLY NEXT WEEK.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...WFO UNR
LONG TERM...WFO UNR
AVIATION...WFO UNR
Hazardous weather outlook, Jul 17, 12:23 PM MST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
123 PM MDT TUE JUL 17 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-181300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
123 PM MDT TUE JUL 17 2012 /223 PM CDT TUE JUL 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
SOME STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS.
ALSO WITH SUFFICIENT MOISTURE IN PLACE...SOME STORMS WILL PRODUCE
LOCALIZED HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE OF THUNDERSTORMS EXISTS WEDNESDAY...AND AGAIN THIS
WEEKEND...BUT AT THIS TIME...WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

JC

In the hours before

Local storm report, Jul 17, 7:10 AM MST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
810 AM MDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND GST     9 SE CAMP CROOK         45.46N 103.85W
07/16/2012  E70.00 MPH       HARDING            SD   PUBLIC

            TWO INCHES OF HAIL ON THE GROUND RANGING IN SIZE FROM
            NICKLE TO GOLFBALL. WIND GUSTS OF 70 MPH AND WATER
            RUNNING EVERYWHERE FROM BRIEF HEAVY RAIN.

0315 PM     HAIL             9 SE CAMP CROOK         45.46N 103.85W
07/16/2012  E1.75 INCH       HARDING            SD   PUBLIC

            TWO INCHES OF HAIL ON THE GROUND RANGING IN SIZE FROM
            NICKLE TO GOLFBALL. WIND GUSTS OF 70 MPH AND WATER
            RUNNING EVERYWHERE FROM BRIEF HEAVY RAIN.

0318 PM     TSTM WND GST     11 S CAMP CROOK         45.39N 103.98W
07/16/2012  E60.00 MPH       HARDING            SD   PUBLIC

            PEA TO NICKEL SIZE HAIL

0318 PM     TSTM WND GST     10 S CAMP CROOK         45.41N 103.98W
07/16/2012  E60.00 MPH       HARDING            SD   PUBLIC

            SUSTAINED WINDS OF 40 TO 50 MPH WITH GUSTS OVER 60 MPH.
            DIME SIZE HAIL

0400 PM     TSTM WND GST     8 S BUFFALO             45.47N 103.55W
07/16/2012  E70.00 MPH       HARDING            SD   LAW ENFORCEMENT

            60 TO 70 MPH WINDS

0400 PM     HAIL             8 SW BUFFALO            45.50N 103.66W
07/16/2012  E1.50 INCH       HARDING            SD   PUBLIC

            HAIL RANGING FROM DIME TO PING PONG BALL COMPLETELY
            COVERING THE GROUND. WIND GUSTS OF 60 TO 70 MPH AND 1
            INCH OF RAIN.

0400 PM     TSTM WND GST     8 SW BUFFALO            45.50N 103.66W
07/16/2012  E70.00 MPH       HARDING            SD   PUBLIC

            HAIL RANGING FROM DIME TO PING PONG BALL COMPLETELY
            COVERING THE GROUND. WIND GUSTS OF 60 TO 70 MPH AND 1
            INCH OF RAIN.

0408 PM     HAIL             1 S BUFFALO             45.57N 103.55W
07/16/2012  E1.50 INCH       HARDING            SD   LAW ENFORCEMENT

0420 PM     HAIL             7 S BUFFALO             45.48N 103.55W
07/16/2012  E0.50 INCH       HARDING            SD   LAW ENFORCEMENT

            1 INCH OF ICE ON ROADS WITH THE HILLS AND GROUND
            COMPLETELY WHITE FROM THE HAIL.

0422 PM     HAIL             7 S BUFFALO             45.48N 103.55W
07/16/2012  E1.00 INCH       HARDING            SD   STORM CHASER

            MOST HAIL WAS LESS THAN 1 INCH BUT A FEW QUARTERS REMAIN.
            1/2 MILE STRETCH OF HWY 85 ABOUT 9 MILES SOUTH OF BUFFALO
            WAS COVERED WITH SMALL HAIL.

0500 PM     HAIL             13 S MEADOW             45.35N 102.22W
07/16/2012  E1.00 INCH       PERKINS            SD   PUBLIC

            MOST HAIL WAS PEA TO MARBLE WITH A FEW PIECES QUARTER
            SIZE

0510 PM     TSTM WND GST     8 ESE MEADOW            45.47N 102.07W
07/16/2012  E60.00 MPH       PERKINS            SD   TRAINED SPOTTER

0530 PM     TSTM WND GST     5 S PRAIRIE CITY        45.46N 102.80W
07/16/2012  E60.00 MPH       PERKINS            SD   PUBLIC

            HEAVY RAIN WITH 1/4 TO 1/2 INCH HAIL.

0535 PM     HAIL             4 W GLAD VALLEY         45.40N 101.87W
07/16/2012  E1.25 INCH       ZIEBACH            SD   PUBLIC

0535 PM     TSTM WND GST     4 W GLAD VALLEY         45.40N 101.87W
07/16/2012  E60.00 MPH       ZIEBACH            SD   PUBLIC

0555 PM     HEAVY RAIN       7 SE MEADOW             45.46N 102.11W
07/16/2012  E1.00 INCH       PERKINS            SD   TRAINED SPOTTER

            1 INCH OF RAIN IN 1 HOUR.

0655 PM     TSTM WND GST     2 NW USTA               45.24N 102.19W
07/16/2012  E60.00 MPH       PERKINS            SD   PUBLIC

            BRIEF HEAVY RAIN.

0658 PM     TSTM WND GST     FAITH                   45.02N 102.03W
07/16/2012  M66.00 MPH       MEADE              SD   ASOS

0710 PM     TSTM WND GST     4 ESE FAITH             44.99N 101.96W
07/16/2012  E70.00 MPH       ZIEBACH            SD   TRAINED SPOTTER

0710 PM     HAIL             4 ESE FAITH             44.99N 101.96W
07/16/2012  E1.00 INCH       ZIEBACH            SD   TRAINED SPOTTER

0750 PM     TSTM WND GST     3 ENE RED ELM           45.07N 101.73W
07/16/2012  E60.00 MPH       ZIEBACH            SD   TRAINED SPOTTER

            NICKEL SIZE HAIL

0812 PM     HAIL             1 NE DUPREE             45.06N 101.58W
07/16/2012  E1.50 INCH       ZIEBACH            SD   PUBLIC

0700 AM     HEAVY RAIN       8 WNW USTA              45.26N 102.31W
07/17/2012  E2.25 INCH       PERKINS            SD   TRAINED SPOTTER

            STORM TOTAL RAINFALL FROM PAST 24 HORUS.

0700 AM     HEAVY RAIN       13 W LODGEPOLE          45.81N 102.93W
07/17/2012  E0.75 INCH       PERKINS            SD   TRAINED SPOTTER

            STORM TOTAL PRECIPITATION

&&

THIS TABLE LISTS THE REPORTS BY HAIL SIZE OR WIND SPEED OR RAIN
AMOUNT...AND MAY NOT NECESSARILY BE THE FINAL HAIL SIZE OR WIND
SPEED OR RAIN AMOUNT FOR THAT LOCATION.

HAIL REPORTS LISTED BY SIZE (INCHES)

 SIZE    LOCATION                 ST  COUNTY           TIME
 ------  -----------------------  --  --------------   -------
  1.75   9 SE CAMP CROOK          SD  HARDING          0315 PM
                 TWO INCHES OF HAIL ON THE GROUND RANGING IN
                 SIZE FROM NICKLE TO GOLFBALL. WIND GUSTS OF
                 70 MPH AND WATER RUNNING EVERYWHERE FROM
                 BRIEF HEAVY RAIN.
  1.50   1 NE DUPREE              SD  ZIEBACH          0812 PM
  1.50   1 S BUFFALO              SD  HARDING          0408 PM
  1.50   8 SW BUFFALO             SD  HARDING          0400 PM
                 HAIL RANGING FROM DIME TO PING PONG BALL
                 COMPLETELY COVERING THE GROUND. WIND GUSTS OF
                 60 TO 70 MPH AND 1 INCH OF RAIN.
  1.25   4 W GLAD VALLEY          SD  ZIEBACH          0535 PM
  1.00   4 ESE FAITH              SD  ZIEBACH          0710 PM
  1.00   13 S MEADOW              SD  PERKINS          0500 PM
                 MOST HAIL WAS PEA TO MARBLE WITH A FEW PIECES
                 QUARTER SIZE
  1.00   7 S BUFFALO              SD  HARDING          0422 PM
                 MOST HAIL WAS LESS THAN 1 INCH BUT A FEW
                 QUARTERS REMAIN. 1/2 MILE STRETCH OF HWY 85
                 ABOUT 9 MILES SOUTH OF BUFFALO WAS COVERED
                 WITH SMALL HAIL.
  0.50   7 S BUFFALO              SD  HARDING          0420 PM
                 1 INCH OF ICE ON ROADS WITH THE HILLS AND
                 GROUND COMPLETELY WHITE FROM THE HAIL.

TSTM WIND REPORTS LISTED BY SPEED (MPH)

 SPEED   LOCATION                 ST  COUNTY           TIME
 ------  -----------------------  --  --------------   -------
 70.00   4 ESE FAITH              SD  ZIEBACH          0710 PM
 70.00   8 SW BUFFALO             SD  HARDING          0400 PM
                 HAIL RANGING FROM DIME TO PING PONG BALL
                 COMPLETELY COVERING THE GROUND. WIND GUSTS OF
                 60 TO 70 MPH AND 1 INCH OF RAIN.
 70.00   8 S BUFFALO              SD  HARDING          0400 PM
                 60 TO 70 MPH WINDS
 70.00   9 SE CAMP CROOK          SD  HARDING          0315 PM
                 TWO INCHES OF HAIL ON THE GROUND RANGING IN
                 SIZE FROM NICKLE TO GOLFBALL. WIND GUSTS OF
                 70 MPH AND WATER RUNNING EVERYWHERE FROM
                 BRIEF HEAVY RAIN.
 66.00   FAITH                    SD  MEADE            0658 PM
 60.00   3 ENE RED ELM            SD  ZIEBACH          0750 PM
                 NICKEL SIZE HAIL
 60.00   2 NW USTA                SD  PERKINS          0655 PM
                 BRIEF HEAVY RAIN.
 60.00   4 W GLAD VALLEY          SD  ZIEBACH          0535 PM
 60.00   5 S PRAIRIE CITY         SD  PERKINS          0530 PM
                 HEAVY RAIN WITH 1/4 TO 1/2 INCH HAIL.
 60.00   8 ESE MEADOW             SD  PERKINS          0510 PM
 60.00   10 S CAMP CROOK          SD  HARDING          0318 PM
                 SUSTAINED WINDS OF 40 TO 50 MPH WITH GUSTS
                 OVER 60 MPH. DIME SIZE HAIL
 60.00   11 S CAMP CROOK          SD  HARDING          0318 PM
                 PEA TO NICKEL SIZE HAIL

RAIN AMOUNTS (INCHES)

 AMOUNT  LOCATION                 ST  COUNTY           TIME
 ------  -----------------------  --  --------------   -------
  2.25   8 WNW USTA               SD  PERKINS          0700 AM
                 STORM TOTAL RAINFALL FROM PAST 24 HORUS.
  1.00   7 SE MEADOW              SD  PERKINS          0555 PM
                 1 INCH OF RAIN IN 1 HOUR.
  0.75   13 W LODGEPOLE           SD  PERKINS          0700 AM
                 STORM TOTAL PRECIPITATION

SMITH
Local storm report, Jul 17, 7:17 AM MST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
817 AM MDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND GST     9 SE CAMP CROOK         45.46N 103.85W
07/16/2012  E70.00 MPH       HARDING            SD   PUBLIC

            TWO INCHES OF HAIL ON THE GROUND RANGING IN SIZE FROM
            NICKLE TO GOLFBALL. WIND GUSTS OF 70 MPH AND WATER
            RUNNING EVERYWHERE FROM BRIEF HEAVY RAIN.

0315 PM     HAIL             9 SE CAMP CROOK         45.46N 103.85W
07/16/2012  E1.75 INCH       HARDING            SD   PUBLIC

            TWO INCHES OF HAIL ON THE GROUND RANGING IN SIZE FROM
            NICKLE TO GOLFBALL. WIND GUSTS OF 70 MPH AND WATER
            RUNNING EVERYWHERE FROM BRIEF HEAVY RAIN.

0318 PM     TSTM WND GST     10 S CAMP CROOK         45.41N 103.98W
07/16/2012  E60.00 MPH       HARDING            SD   PUBLIC

            SUSTAINED WINDS OF 40 TO 50 MPH WITH GUSTS OVER 60 MPH.
            DIME SIZE HAIL

0318 PM     TSTM WND GST     11 S CAMP CROOK         45.39N 103.98W
07/16/2012  E60.00 MPH       HARDING            SD   PUBLIC

            PEA TO NICKEL SIZE HAIL

0400 PM     HAIL             8 SW BUFFALO            45.50N 103.66W
07/16/2012  E1.50 INCH       HARDING            SD   PUBLIC

            HAIL RANGING FROM DIME TO PING PONG BALL COMPLETELY
            COVERING THE GROUND. WIND GUSTS OF 60 TO 70 MPH AND 1
            INCH OF RAIN.

0400 PM     TSTM WND GST     8 SW BUFFALO            45.50N 103.66W
07/16/2012  E70.00 MPH       HARDING            SD   PUBLIC

            HAIL RANGING FROM DIME TO PING PONG BALL COMPLETELY
            COVERING THE GROUND. WIND GUSTS OF 60 TO 70 MPH AND 1
            INCH OF RAIN.

0400 PM     TSTM WND GST     8 S BUFFALO             45.47N 103.55W
07/16/2012  E70.00 MPH       HARDING            SD   LAW ENFORCEMENT

            60 TO 70 MPH WINDS

0408 PM     HAIL             1 S BUFFALO             45.57N 103.55W
07/16/2012  E1.50 INCH       HARDING            SD   LAW ENFORCEMENT

0420 PM     HAIL             7 S BUFFALO             45.48N 103.55W
07/16/2012  E0.50 INCH       HARDING            SD   LAW ENFORCEMENT

            1 INCH OF ICE ON ROADS WITH THE HILLS AND GROUND
            COMPLETELY WHITE FROM THE HAIL.

0422 PM     HAIL             7 S BUFFALO             45.48N 103.55W
07/16/2012  E1.00 INCH       HARDING            SD   STORM CHASER

            MOST HAIL WAS LESS THAN 1 INCH BUT A FEW QUARTERS REMAIN.
            1/2 MILE STRETCH OF HWY 85 ABOUT 9 MILES SOUTH OF BUFFALO
            WAS COVERED WITH SMALL HAIL.

0500 PM     HAIL             13 S MEADOW             45.35N 102.22W
07/16/2012  E1.00 INCH       PERKINS            SD   PUBLIC

            MOST HAIL WAS PEA TO MARBLE WITH A FEW PIECES QUARTER
            SIZE

0510 PM     TSTM WND GST     8 ESE MEADOW            45.47N 102.07W
07/16/2012  E60.00 MPH       PERKINS            SD   TRAINED SPOTTER

0515 PM     TSTM WND GST     7 E REDIG               45.27N 103.40W
07/16/2012  E60.00 MPH       HARDING            SD   TRAINED SPOTTER

            1/2 INCH HAIL AND 0.95 INCHES OF RAIN.

0530 PM     TSTM WND GST     5 S PRAIRIE CITY        45.46N 102.80W
07/16/2012  E60.00 MPH       PERKINS            SD   PUBLIC

            HEAVY RAIN WITH 1/4 TO 1/2 INCH HAIL.

0535 PM     HAIL             4 W GLAD VALLEY         45.40N 101.87W
07/16/2012  E1.25 INCH       ZIEBACH            SD   PUBLIC

0535 PM     TSTM WND GST     4 W GLAD VALLEY         45.40N 101.87W
07/16/2012  E60.00 MPH       ZIEBACH            SD   PUBLIC

0555 PM     HEAVY RAIN       7 SE MEADOW             45.46N 102.11W
07/16/2012  E1.00 INCH       PERKINS            SD   TRAINED SPOTTER

            1 INCH OF RAIN IN 1 HOUR.

0655 PM     TSTM WND GST     2 NW USTA               45.24N 102.19W
07/16/2012  E60.00 MPH       PERKINS            SD   PUBLIC

            BRIEF HEAVY RAIN.

0658 PM     TSTM WND GST     FAITH                   45.02N 102.03W
07/16/2012  M66.00 MPH       MEADE              SD   ASOS

0710 PM     HAIL             4 ESE FAITH             44.99N 101.96W
07/16/2012  E1.00 INCH       ZIEBACH            SD   TRAINED SPOTTER

0710 PM     TSTM WND GST     4 ESE FAITH             44.99N 101.96W
07/16/2012  E70.00 MPH       ZIEBACH            SD   TRAINED SPOTTER

0750 PM     TSTM WND GST     3 ENE RED ELM           45.07N 101.73W
07/16/2012  E60.00 MPH       ZIEBACH            SD   TRAINED SPOTTER

            NICKEL SIZE HAIL

0812 PM     HAIL             1 NE DUPREE             45.06N 101.58W
07/16/2012  E1.50 INCH       ZIEBACH            SD   PUBLIC

0700 AM     HEAVY RAIN       8 WNW USTA              45.26N 102.31W
07/17/2012  E2.25 INCH       PERKINS            SD   TRAINED SPOTTER

            STORM TOTAL RAINFALL FROM PAST 24 HORUS.

0700 AM     HEAVY RAIN       13 W LODGEPOLE          45.81N 102.93W
07/17/2012  E0.75 INCH       PERKINS            SD   TRAINED SPOTTER

            STORM TOTAL PRECIPITATION

&&

MSMITH
Special weather statement, Jul 17, 11:46 AM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1246 PM MDT TUE JUL 17 2012

WYZ057-171930-
WYOMING BLACK HILLS WY-
1246 PM MDT TUE JUL 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CROOK COUNTY UNTIL 130 PM
MDT...

AT 1242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES EAST OF WARREN PEAK...OR 9 MILES
NORTHEAST OF SUNDANCE...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EASTERN CROOK COUNTY.

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 191 AND
203...

&&

LAT...LON 4458 10409 4440 10427 4449 10441 4465 10427
TIME...MOT...LOC 1846Z 316DEG 7KT 4451 10427

BARBER
Special weather statement, Jul 17, 11:55 AM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1255 PM MDT TUE JUL 17 2012

SDZ024-025-072-171945-
NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-STURGIS/PIEDMONT FOOT
HILLS SD-
1255 PM MDT TUE JUL 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAWRENCE AND EXTREME
SOUTHWESTERN MEADE COUNTIES UNTIL 145 PM MDT...

AT 1254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BROWNSVILLE...OR 9 MILES SOUTH OF
DEADWOOD...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BROWNSVILLE...
  GALENA...

&&

LAT...LON 4445 10364 4433 10345 4415 10376 4424 10387
TIME...MOT...LOC 1855Z 223DEG 17KT 4425 10372

BARBER
Special weather statement, Jul 17, 12:17 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
117 PM MDT TUE JUL 17 2012

SDZ025-WYZ057-172000-
NORTHERN FOOT HILLS SD-WYOMING BLACK HILLS WY-
117 PM MDT TUE JUL 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CROOK AND NORTHWESTERN
LAWRENCE COUNTIES UNTIL 200 PM MDT...

AT 115 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BEULAH...OR 12 MILES NORTHEAST OF
SUNDANCE...MOVING EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BEULAH...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 1 AND
3...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 195 AND
207...

&&

LAT...LON 4463 10417 4460 10408 4457 10406 4458 10404
      4457 10399 4447 10403 4446 10405 4443 10405
      4439 10406 4445 10427
TIME...MOT...LOC 1917Z 287DEG 10KT 4450 10416

BARBER

The radar

The Rapid City radar (KUDX), 71 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Lawrence

When
July 17, 12:23 PM MST
Where
Lawrence County, 8.3 mi SSE of Lead
Measured
0.75 in hail
Reported by
Public
Coordinates
44.239, -103.706

Hail, Lawrence

When
July 17, 12:30 PM MST
Where
Lawrence County, 9.3 mi SSE of Lead
Measured
1 in hail
Reported by
Public
Coordinates
44.226, -103.698

Hail, Lawrence

When
July 17, 1:25 PM MST
Where
Lawrence County, 5.35 mi SW of Nemo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.141, -103.569

Hail, Pennington

When
July 17, 1:41 PM MST
Where
Pennington County, 2.71 mi NE of Silver City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.109, -103.533

Hail, Pennington

When
July 17, 2:48 PM MST
Where
Pennington County, 3.98 mi WNW of Sheridan Lake
Measured
0.75 in hail
Reported by
Public
Coordinates
44.009, -103.549

Hail, Pennington

When
July 17, 2:50 PM MST
Where
Pennington County, 2.58 mi N of Sheridan Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.017, -103.476

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389394, 389396, 389398, 389399, 402195, 389401.